Research overview
The text below is the source article’s original abstract under a verified reuse license. cc by
IntroductionNeurologic consequences of manganese toxicity have been recognized since 1837. A new form of presumed manganese poisoning has been reported in drug-addicted persons from Eastern Europe and the Baltic states who have intravenously injected self-prepared methcathinone hydrochloride (ephedrone), which is synthesized from pseudoephedrine hydrochloride using potassium permanganate as a potent oxidant. This clinical syndrome is under-recognized in Western Europe and there are no reported cases in the literature from Ireland.Case presentationWe report a 30-year-old Eastern European man who presented with a two-year history of gait disturbance. A neurological assessment revealed features of parkinsonism which included hypophonia, hypomimia, mild bradykinesia and rigidity with no resting tremor. He held his arms slightly abducted from his sides when walking, with a reduction in arm swing. Magnetic resonance imaging of his brain showed a high signal on T1 in the globus pallidus and serum manganese levels were raised. He had no response to levodopa.ConclusionManganism secondary to ephedrone abuse causing parkinsonism has emerged in Western Europe in recent years due to mass immigration and often remains unrecognized. This paper highlights the various features of this rare cause of parkinsonism and aids in its recognition and subsequent diagnosis. Neurologists in Western Europe will increasingly encounter such patients.
Scientific assessment
Research question
Assess the question within the original study’s scope.
Methods & sample
Check the source article for study design and sample details.
Key findings
An editorially approved findings summary is not yet published for this record.
Limitations
Generalizability, bias and clinical meaning require separate assessment.
Methods, samples and clinical conclusions are not inferred from bibliographic metadata.